Hail, Foster
- When
- August 20, 9:36 PM CST to 9:41 PM CST
- Where
- Foster County, 4.84 mi S of Carrington
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.380, -99.130
An isolated strong thunderstorm moving across central North Dakota produced sub-severe hail in Foster County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated strong thunderstorm moving across central North Dakota produced sub-severe hail in Foster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 20, 8:53 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 953 PM CDT TUE AUG 20 2013 .UPDATE... ISSUED AT 938 PM CDT TUE AUG 20 2013 AN AREA OF THUNDERSTORMS HAS FORMED JUST NORTHEAST OF BISMARCK IN A POST FRONTAL LOW LEVEL FLOW REGIME...WHICH IS MUCH DIFFERENT THAN THE PREVIOUS FORECAST THINKING. PRECIPITATION CHANCES WERE EXPANDED TO INCLUDE ISOLATED THUNDERSTORMS FROM HARVEY TO BISMARCK TO LINTON...AND EASTWARD. SEVERE THUNDERSTORMS ARE STILL NOT EXPECTED. UPDATE ISSUED AT 653 PM CDT TUE AUG 20 2013 THE HEAT ADVISORY WAS ALLOWED TO EXPIRE AS TEMPERATURES...EVEN THOSE AHEAD OF THE COLD FRONT...ARE BEGINNING TO DECREASE. ISOLATED THUNDERSTORMS SHOULD REMAIN BELOW SEVERE CRITERIA THIS EVENING...BUT A STRAY 60 MPH WIND GUST OR 1 INCH HAILSTONE CANNOT BE RULED OUT. THE COLD FRONT IS ALMOST THROUGH JAMESTOWN AND LINTON...SO AREAS NORTH AND WEST OF THERE ARE TOO STABLE FOR CONVECTION. A STRAY THUNDERSTORM NORTHEAST OF EDGELEY LEAD TO EASTWARD EXPANSION OF ISOLATED THUNDERSTORMS IN THE FORECAST A FEW HOURS EARLIER THAN PREVIOUSLY FORECAST...THOUGH THAT STORM HAS SINCE DISSIPATED. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 335 PM CDT TUE AUG 20 2013 THE CURRENT HEAT ADVISORY FOR SOUTH CENTRAL NORTH DAKOTA STILL LOOKS GOOD THROUGH THE REMAINDER OF THE AFTERNOON. THE HIGH TEMPERATURE IN BISMARCK REACHED 102 DEGREES AT 333 PM CDT...BREAKING THE OLD RECORD OF 100 DEGREES BACK IN 1976. A HIGHER TEMPERATURE COULD BE REACHED IN THE NEXT HOUR OR TWO. THE FOCUS THEN SHIFTS TO THE THUNDERSTORM POTENTIAL OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA LATER THIS AFTERNOON AND EVENING. A COLD FRONT MOVING THROUGH CENTRAL NORTH DAKOTA WILL CONTINUE TO PUSH EAST THROUGH THE LATE AFTERNOON AND EVENING HOURS. STRONG MOISTURE CONVERGENCE COMBINED WITH INCREASING MUCAPE AND DECREASING CIN MAY SQUEEZE OUT A FEW THUNDERSTORMS OVER SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER BASIN LATER THIS AFTERNOON. BASED ON THE LATEST HRRR...CONVECTIVE ACTIVITY SHOULD BEGIN TO DEVELOP OVER EMMONS COUNTY BY 23Z...AND MOVE THROUGH THE SOUTHERN JAMES RIVER BASIN BETWEEN 00Z-04Z. FOR NOW INDICATED SLIGHT CHANCE POPS GIVEN THE EXPECTED STRENGTH OF THE CAP. THE SEVERE POTENTIAL SHOULD REMAIN LOW DUE TO MARGINAL DEEP LAYER WIND SHEAR. THE COLD FRONT AND PRECIP CHANCES SHOULD PUSH EAST OF THE CWA AFTER MIDNIGHT TONIGHT. DRY AND MUCH COOLER CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE PERIOD WITH SEASONAL TEMPERATURES FORECAST FOR WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 335 PM CDT TUE AUG 20 2013 QUASI-ACTIVE PATTERN THROUGH THE EXTENDED FORECAST PERIOD. THE LONG TERM PERIOD BEGINS WEDNESDAY EVENING WITH A WEST-NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE BUILDING INTO NORTHERN AND EASTERN NORTH DAKOTA. VERY DRY AIR WILL ACCOMPANY THE SFC HIGH...AND SHOULD RESULT IN MAINLY DRY CONDITIONS THROUGH WED NIGHT. INCREASING LOW LEVEL MOISTURE ACROSS THE WEST THURSDAY MORNING/AFTERNOON...AND ACROSS THE CENTRAL THURSDAY NIGHT...WILL ACCOMPANY A WEAK EMBEDDED WAVE TRYING TO PUSH THROUGH A RIDGE BUILDING INTO THE PLAINS. WHILE IT APPEARS TO REMAIN DRY...A SLIGHT CHANCE OF THUNDERSTORMS SEEMS WARRANTED THURSDAY DAYTIME WEST AND THURSDAY NIGHT WEST AND CENTRAL GIVEN THE ABOVE MENTIONED MOISTURE ADVECTION AND THE POTENTIAL FOR INCREASING MID LEVEL SUPPORT. WHILE THE 00Z & 12Z ECMWF SEEM TO BE OUTLIERS COMPARED TO THE 12Z GFS/NAM...BOTH OF THE PAST TWO RUNS OF THE EUROPEAN REMAIN CONSISTENT BRINGING A MORE POTENT S/WV INTO THE NORTHERN PLAINS ON FRIDAY/FRIDAY NIGHT AS THE RIDGE AXIS SHIFTS EAST AND SOUTHWEST FLOW ALOFT DEVELOPS. WILL MAINTAIN CHANCE POPS (30-40) FOR THIS PERIOD. SOUTHWEST FLOW ALOFT CONTINUES THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK. THIS PATTERN SHOULD SUPPORT SOME CHANCE OF PRECIPITATION/STORMS ACROSS THE REGION. HOWEVER...MODELS ARE THUS FAR NOT IN AGREEMENT WITH THE TIMING AND PLACEMENT OF INDIVIDUAL WAVES THAT WOULD TRIGGER CONVECTION...SO OPTED TO KEEP ALLBLEND MODEL OUTPUT FOR NOW. REGARDING TEMPERATURES...A GRADUAL WARMING TREND IS EXPECTED THURSDAY INTO SATURDAY AS THE RIDGE BUILDS EAST TOWARDS/INTO THE PLAINS. AFTER HIGHS MAINLY IN THE 80S ON THURSDAY...WILL START TO SEE TEMPERATURES CLIMB BACK INTO THE 90S FRIDAY INTO SATURDAY. THE WARM AIR IS THEN FORECAST TO REMAIN OVER THE REGION THROUGH AT LEAST THE EARLY PORTIONS OF NEXT WEEK WITH THE UPPER JET REMAINING OVER SOUTHERN CANADA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 938 PM CDT TUE AUG 20 2013 THE KJMS TAF WILL BE UPDATED TO INCLUDE APPROACHING THUNDERSTORMS. OTHERWISE...VFR CONDITIONS AT KBIS/KISN/KDIK/KMOT THROUGH THE TAF PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SCHECK SHORT TERM...TM LONG TERM...NH AVIATION...SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 944 PM CDT TUE AUG 20 2013 NDZ023-025-035>037-046>048-050-051-220245- WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 944 PM CDT TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL FORM ALONG AN ADVANCING COLD FRONT...BUT SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NDZ001>005-009>013-017>022-031>034-040>045-220245- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX- 944 PM CDT TUE AUG 20 2013 /844 PM MDT TUE AUG 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1027 PM CDT TUE AUG 20 2013 NDZ025-037-210400- FOSTER ND-STUTSMAN ND- 1027 PM CDT TUE AUG 20 2013 ...STRONG THUNDERSTORMS ACROSS FOSTER AND STUTSMAN COUNTIES... AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARRINGTON TO 7 MILES EAST OF CHASE LAKE...AND MOVING EAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN...OCCASIONAL PEA SIZE HAIL AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... JAMESTOWN... MELVILLE... CLEVELAND... WINDSOR... PINGREE... KENSAL... BUCHANAN... GLENFIELD... COURTENAY... SPIRITWOOD LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1036 PM CDT TUE AUG 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL 5 S CARRINGTON 47.38N 99.13W
08/20/2013 E0.75 INCH FOSTER ND EMERGENCY MNGR
&&
AYDThe Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462743.